Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 74, NWS Milwaukee, WI

July 8, 1999Iowa County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 8, 1999, 10:09 PM CDT for Iowa County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1999, 10:09 PM CDT (03:09 UTC)
Expired
Jul 8, 1999, 11:10 PM CDT
In force
61 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Iowa County, WI

The radar

The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:25 PM CDTThunderstorm WindClyde, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-478 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:58 PM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, Jul 8, 2:58 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
258 PM CDT THU JUL 8 1999

FCST FOCUS TNGT IS ON TSTMS DVLPG ALNG AND AHD OF CDFNT.

RAMSDIS INDCTS ENHNCMNT DVLPG ON WELL DEFINED CDFNT NR WRN MN AND
ERN NE ATTM. STG MSTR CONV WITH LI/S -6/-10 ALNG AND AHD OF BNDRY. SW
LLJ AHD OF FNT INTO CNTRL MN. AMS IS CAPPED IN MN AND ALNG FNT...
BUT ENOUGH CONV EXISTS TO BRK CAP...SPCLY LTR THIS EVNG. XPCT STG
TSTMS TO DVLP ALNG AND AHD OF FNT THEN RACE EWD WITH STG 700 FLOW.
DAMAGING WNDS PSBL WITH SOME STORMS. XPCT STGST STORMS TO MOVE ACRS
SRN WI BTWN 03-09Z. AFT 06Z...WNDS SHLD BCM NRLY UNIDIRECTIONAL AS
FNT LAYS OUT ACRS SRN WI. ISNT INDCTS STG DOWNWARD MOTN BY 09Z...AND
MODELS SHOW TSTMS PUSHING INTO NRN IL. ALL MODELS SIM WITH PCPN PTRN.
SOME LINGERING STORMS PSBL IN FAR SE BY 12Z...BUT REST OF CWA SHLD BE
DRY BY THEN. XPCT SCT SHRA TO RDVLP FRI. CYC CIRC CONTS WITH 2ND
CDFNT SAGGING SWD...CAA...AND STG V/MAX FCST TO SWING THRU ST.

.UWNMS...SIMILAR TO OTR MODELS.

.MKX...NONE.
MK

In the hours before

Special weather statement, Jul 8, 8:40 PM CDT, 1 hour 29 minutes before
WIZ046-047-051-052-056>059-090700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
840 PM CDT THU JUL 8 1999

...TORNADO WATCH IN EFFECT UNTIL 200 AM CDT...

SEVERE THUNDERSTORMS MOVING SOUTHEAST AT BETWEEN 40 AND 50 MPH WILL
BRING THE THREAT OF SEVERE WEATHER TO PORTIONS OF SOUTHERN AND
EASTERN WISCONSIN TONIGHT.  THE SEVERE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.

CO
Special weather statement, Jul 8, 8:40 PM CDT, 1 hour 29 minutes before
WIZ046-047-051-052-056>059-090700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
840 PM CDT THU JUL 8 1999

...TORNADO WATCH IN EFFECT UNTIL 200 AM CDT...

SEVERE THUNDERSTORMS MOVING SOUTHEAST AT BETWEEN 40 AND 50 MPH WILL
BRING THE THREAT OF SEVERE WEATHER TO PORTIONS OF SOUTHERN AND
EASTERN WISCONSIN TONIGHT.  THE SEVERE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.

CO

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:24 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan66 min
Jul 8, 9:51 PM CDTSevere Thunderstorm WarningMKXSauk59 min
Jul 8, 10:24 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Washington61 min
Jul 8, 10:27 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane58 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.